Alert archive / Washington / Flash Flood Warnings in 2019

Flash Flood Warning 2, NWS Pendleton, OR

May 28, 2019Klickitat County, Washington

NWS Pendleton, OR issued this flash flood warning at May 28, 2019, 6:27 PM PDT for Klickitat County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2019, 6:27 PM PDT (01:27 UTC)
Expired
May 28, 2019, 9:30 PM PDT
In force
3 hr
Issued by
NWS Pendleton, OR
Area
Storm-based polygon
Flood severity
None

County Klickitat County, WA

The radar

The Pendleton radar (KPDT), 126 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 00:00Z, 1.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 00:00Z on 2019-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 00:00Z on 2019-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WGUS56 KPDT 290127
FFWPDT
WAC039-290430-
/O.NEW.KPDT.FF.W.0002.190529T0127Z-190529T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pendleton OR
627 PM PDT Tue May 28 2019

The National Weather Service in Pendleton Oregon has issued a

* Flash Flood Warning for...
  Central Klickitat County in south central Washington...

* Until 930 PM PDT.

* At 625 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar indicates up to two 
  inches of rain have already fallen. Flash flooding is expected to 
  begin shortly in the Rock Creek drainage east of Goldendale.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4597 12036 4571 12041 4571 12050 4597 12069

$$

JS
1 follow-up statement
726 
WGUS76 KPDT 290424
FFSPDT

Flash Flood Statement
National Weather Service Pendleton OR
924 PM PDT Tue May 28 2019

WAC039-290433-
/O.EXP.KPDT.FF.W.0002.000000T0000Z-190529T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Klickitat WA-
924 PM PDT Tue May 28 2019

...THE FLASH FLOOD WARNING FOR CENTRAL KLICKITAT COUNTY WILL EXPIRE
AT 930 PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4597 12036 4571 12041 4571 12050 4597 12069

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at May 28, 1:13 PM PDT, 5 hours 14 minutes earlier.

Area forecast discussion, May 28, 1:13 PM PDT, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
113 PM PDT Tue May 28 2019

.SHORT TERM...Tonight through Friday. Water vapor imagery showing
a short wave moving south from Washington into Oregon. Cumulus is
developing as the airmass becomes unstable. Scattered showers and
thunderstorms have developed over the past hour and expect
coverage to increase through the afternoon and continue into the
evening. Most of the activity will likely be over the Cascades and
east slopes with a secondary area over the higher terrain of
central and northeast Oregon. The precipitation will diminish over
night as the airmass becomes more stable. As for sky cover expect
increasing clouds today with partly to mostly cloudy overnight.
The short wave is resulting in breezy to windy conditions through
the gorge. This system will develop into an upper low which will
be nearly stationary over the region Wednesday and Thursday before
moving south into California on Friday. This pattern is similar
to what we have been seeing lately and will result in scattered
afternoon and evening showers with isolated thunderstorms each
day. Dew points remain in the 40s to lower 50s and expect decent
rainfall amounts with the heavier showers and storms. 94

.LONG TERM...Friday night through Tuesday...A relatively dry
westerly flow will be present through the extended period.  On
Saturday, the ECMWF indicates a better potential for showers over
central and northeast OR associated with an upper low over NV
circulating moisture over eastern OR, and will keep about 20-30
percent of showers and thunderstorms over the eastern mountains and
valleys.  A shortwave trough on Sunday will bring breezy to windy
conditions, especially for areas in and around the Columbia Basin
where a strong marine push is possible. Saturday will be the warmest
day of the forecast period with highs in the 70s in the mountains
and 80s to lower 90s in the lower elevations. The westerly flow will
come to our favor by preventing a substantial increase in
temperatures, but the humidity will be on a downward trend as
relative humidity lowers into the teens in many areas by early next
week. Wister

.AVIATION...00Z TAFs...Although only FEW-SCT mid level clouds are
present at the terminal airports, there are buildups along the
Cascades and towering cumulus over the Blue Mountains.  There may be
a few thunderstorms near YKM, BDN, RDM, PDT, and ALW but the odds to
be within 10 miles are not likely.  Skies will clear out after
sunset and only FEW-SCT clouds AOA 15K feet can be expected early
Wednesday morning.  Wednesday will be similar as today with cumulus
clouds building during the afternoon with CBs mainly confined to the
mountains.  Winds will generally be less than 15 knots, except NW 10-
20 gusting up to 30 knots at DLS for the next 24 hours. Wister

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  53  77  53  79 /  10  20  20  20
ALW  57  80  58  82 /  10  20  20  30
PSC  57  85  58  86 /  10  10  10  10
YKM  56  84  56  85 /  20  10  10  10
HRI  58  83  56  85 /  10  10  10  10
ELN  55  80  54  82 /  20  10  10  10
RDM  45  74  45  75 /  20  20  30  30
LGD  51  71  51  74 /  30  50  60  50
GCD  48  70  49  73 /  30  60  60  60
DLS  56  80  56  83 /  10  10  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

94/85/85

In the hours before

Special weather statement, May 28, 3:39 PM PDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Pendleton OR
339 PM PDT Tue May 28 2019

WAZ026-520-282315-
East Slopes of the Washington Cascades WA-Kittitas Valley WA-
339 PM PDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KITTITAS COUNTY
UNTIL 415 PM PDT...

At 339 PM PDT, trained weather spotters reported a strong
thunderstorm over Ellensburg, moving south at 15 mph.

Penny size hail and brief heavy rain will be possible with this
storm.

Locations impacted include...
Ellensburg and Thorp.

LAT...LON 4708 12067 4699 12045 4681 12049 4689 12085
TIME...MOT...LOC 2239Z 022DEG 14KT 4698 12059
Special weather statement, May 28, 3:51 PM PDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Pendleton OR
351 PM PDT Tue May 28 2019

WAZ027-282315-
Yakima Valley WA-
351 PM PDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YAKIMA COUNTY UNTIL
415 PM PDT...

At 350 PM PDT, Doppler radar was tracking a strong thunderstorm over
Yakima, moving southwest at 10 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm along with brief heavy rainfall.

Locations impacted include...
Yakima, Selah, Union Gap, Fruitvale, Terrace Heights, Parker,
Ahtanum, Donald, Fairview-sumach, South Broadway, Moxee City, West
Valley, Wiley City and Moxee.

LAT...LON 4674 12055 4657 12002 4641 12019 4656 12067
TIME...MOT...LOC 2250Z 039DEG 9KT 4662 12050

JS
Local storm report, May 28, 3:59 PM PDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
359 PM PDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             1 SE ELLENSBURG         46.99N 120.53W
05/28/2019  M0.50 INCH       KITTITAS           WA   TRAINED SPOTTER

            SPOTTER REPORTED DIME SIZE HAIL AND WINDS 25 TO 35 MPH.

0340 PM     HAIL             1 SE ELLENSBURG         46.99N 120.53W
05/28/2019  M0.50 INCH       KITTITAS           WA   TRAINED SPOTTER

            SPOTTER REPORTED DIME SIZE HAIL AND WINDS 25 TO 35 MPH.

0340 PM     HAIL             ELLENSBURG              47.00N 120.55W
05/28/2019  M0.50 INCH       KITTITAS           WA   PUBLIC

            A MEMBER OF THE PUBLIC AT THE COLLEGE REPORTED DIME SIZED
            HAIL AND HEAVY RAIN. SOME WATER SHED FROM THE HILL SIDE
            IS CAUSING SOME FEILD PONDING.

&&

RQB
Special weather statement, May 28, 4:15 PM PDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Pendleton OR
415 PM PDT Tue May 28 2019

WAZ026-027-282345-
Yakima Valley WA-Kittitas Valley WA-
415 PM PDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KITTITAS AND EAST
CENTRAL YAKIMA COUNTIES UNTIL 445 PM PDT...

At 414 PM PDT, Doppler radar was tracking a couple of strong
thunderstorm over Terrace Heights, or near Yakima, moving southwest
at 15 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm along with some brief heavy rainfall.

Locations impacted include...
Yakima, Toppenish, Selah, Union Gap, Wapato, Roza, Fruitvale, Gleed,
Terrace Heights, Parker, Sawyer, Donald, Fairview-sumach, South
Broadway, Moxee City, West Valley, Wymer, Buena and Moxee.

LAT...LON 4693 12036 4651 11999 4640 12041 4668 12070
      4681 12052 4681 12050 4683 12047 4684 12048
TIME...MOT...LOC 2314Z 041DEG 12KT 4662 12040

JS
Special weather statement, May 28, 5:21 PM PDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Pendleton OR
521 PM PDT Tue May 28 2019

WAZ521-290045-
Simcoe Highlands WA-
521 PM PDT Tue May 28 2019

...SPECIAL WEATHER STATEMENT...

At 520 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Goodnoe Hills, or 15 miles northeast of Goldendale,
moving south at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm along with brief heavy rainfall.

Locations impacted include...
Bickleton.

LAT...LON 4603 12067 4602 12015 4579 12020 4584 12073
TIME...MOT...LOC 0020Z 016DEG 12KT 4592 12052

JS

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 5:21 PM PDTSpecial Weather StatementPDTKlickitat24 min
May 28, 7:27 PM PDTSpecial Weather StatementPDTBenton48 min
May 28, 7:35 PM PDTSevere Thunderstorm WarningPDTBenton25 min

Nearby

Flash Flood Warnings in Washington, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.